If you are seeking drug and alcohol related addiction rehab for yourself or a loved one, the Opiates.net hotline is a confidential and convenient solution.
Calls to any general hotline (non-facility) will be answered by:
If you wish to contact a specific medical opiate treatment facility then find a specific treatment center using our addiction treatment locator tool.
Alternatives to finding addiction treatment or learning about substance:
Table of Contents
Written by Opiates | Published on August 25, 2020 | Updated on August 25th, 2020
The United States is in the middle of an opioid epidemic. The misuse of both prescription opioids and heroin affects over 2 million Americans, and that number is only rising.
Many people have the misconception that as long as they stick to prescription drugs obtained legally, they’ll be fine. But the reality is, these can be just as dangerous as street drugs. For example, the drug oxycodone is prescribed but has the potential to cause fatal overdoses.
In this article, we’ll discuss everything you need to know about oxycodone overdose so you’re prepared.
Oxycodone is a type of opioid painkiller. This means the drug interacts with the opioid receptors in your brain; these are responsible for many feelings in your body, including pleasure. Because of that, it’s easy to see why people would abuse oxycodone for recreational use.
Oxycodone is a very strong drug, which is why it’s only available by prescription. Most doctors prescribe this medication after someone’s been in an accident, had an operation, or is suffering from chronic pain caused by cancer or other health conditions.
You’ll usually find oxycodone in other pain medications, such as Oxycocet, Percocet, or Endocet. By itself, you might know it as Oxy-IR or OxyContin. Street names include oxy, O, OC, or even hillbilly heroin.
In prescription form, you can take them in tablet form. Users would abuse older forms of oxycodone by crushing these tablets and injecting them, so newer oxycodone tablets are crush-resistant and also become a thick gel when you add water to them. This makes it much more difficult to inject.
Oxycodone has many of the same effects that other opioids have on a person. If you take oxycodone, you’ll generally get pain relief. You also might experience:
Do note that not every person will experience all of these effects. If you get a rash or hives, then you need to get medical help promptly, as this might indicate an allergy to the medication.
The above are all short-term effects of oxycodone. So what are the long-term effects that can happen? They include:
The last can happen when someone develops an addiction to oxycodone and will essentially do anything to chase their next high. This can involve neglecting responsibilities such as work, school, or childcare. They might also withdraw from their social circles to use oxycodone in private and prioritize the drug over other important things, such as personal hygiene.
Someone who’s developed a dependence on oxycodone might also be taking more and more of the drug. This is because their body has developed a tolerance and they need higher amounts to achieve the same pain relief and/or high.
An oxycodone overdose can happen when you either misuse the medication or accidentally take more than prescribed by your doctor. So someone can overdose either on purpose or on accident.
For instance, maybe you’re not getting enough pain relief from your regular dosage, so you take more oxycodone than prescribed. This may inadvertently lead to an overdose, as you might take too much of the medication for your body to handle all at once.
While an overdose can happen with just oxycodone alone, it can definitely occur when combined with other drugs like alcohol and antidepressants. This is why you need to be very careful and let your doctor know about all medications you’re currently using before they clear you for a prescription.
When someone takes oxycodone, they may act a little out of character. This is somewhat normal, as this is a powerful drug that will relieve pain and have other side effects.
However, you should be aware of the overdose warnings so you can get medical help immediately if needed. Overdose signs include:
If you notice that you or a loved one has any of these symptoms, then you need to take action quickly.
If you suspect an overdose in either yourself or someone you love, don’t hesitate to take immediate action. You need to call 911 straight away so medical professionals can arrive promptly to treat the affected person.
In the meantime, make sure they’re sitting upright and keep them conscious if you can. They can potentially choke on their own vomit, so don’t leave them alone.
Once the ambulance arrives, they can take the affected person to the hospital and use activated charcoal, laxatives, and/or naloxone to treat the overdose.
Whether you’ve gone through an overdose before or feel like you or your loved one’s on the brink of one, it’s important that you consider rehab. Quitting opioids on your own can not only be difficult, but also dangerous in some cases.
At these facilities, you’ll get assistance from medical professionals to detox safely from oxycodone. Afterward, they’ll guide you through the recovery process to ensure you have the best chance possible for long-term sobriety.
Whether it’s you or a loved one who has a dependence on oxycodone, it’s imperative that you seek out help. As you can see, an oxycodone overdose can be quite serious; it can even be fatal in some cases.
So don’t wait until it’s too late to try to turn your life around. If you or someone you love has an issue with oxycodone, it might be best to seek professional help to get rid of this dependence. By getting onto the road to sobriety, you can have a new chance at a happier and healthier life.
Are you ready to seek professional help? Then find an opiate treatment center near you now.